Protease Inhibitors Not Associated With Weight Gain; Antiretrovirals Can Cause Weight Loss, Study Says
Although some antiretroviral drugs are associated with weight loss in the extremities in HIV- positive men, weight gain is not associated with taking protease inhibitors, according to a study published in the Oct. 1 issue of the Journal of Acquired Immune Deficiency Syndromes, the New York Times reports. Some patients have refused to take protease inhibitors because of a syndrome referred to as lipodystrophy that involves weight loss from the cheeks, arms, legs and buttocks and weight gain in the abdomen and upper trunk. But researchers have found that any weight gain experienced by patients is probably the result of aging and not associated with HIV infection or antiretrovirals. Carl Grunfeld, a professor of medicine at the University of California-San Francisco, and colleagues used magnetic resonance imaging, clinical assessments and patient reporting to examine fat distribution among 425 HIV-positive men and 152 HIV-negative men ages 33 to 45. About 38% of the HIV-positive men were diagnosed with peripheral lipoatrophy, or weight loss in certain areas of the body, compared with 5% of the HIV-negative control group. Two older antiretroviral drugs -- indinavir and stavudine, which is not a protease inhibitor -- were associated with the weight loss, according to the study. About 40% of the HIV-positive men experienced significant weight gain around the trunk, known as central lipohypertrophy, compared with 56% of the HIV-negative men. The researchers found that HIV-positive men who lost weight in their extremities were more likely to have lost weight around their trunk than to have gained it. Grunfeld said that weight gain in the abdomen might look more abnormal because of weight loss in the extremities. Mitchell Katz, director of the San Francisco Department of Public Health, said the study "offers quite a lot of reassurance" to patients who do not want to take antiretrovirals for fear of developing lipodystrophy. "It's saying that the drugs most implicated in weight loss are two that are on their way out," he added (Tuller, New York Times, 11/1).This is part of the KHN Morning Briefing, a summary of health policy coverage from major news organizations. Sign up for an email subscription.